MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 LOCKING, SHORT, 3.1 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL BIT AXSOS 3 LOCKING, SHORT, 3.1 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 705031S
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that when using a sterilized drill through a sleeve, the sleeve and drill got stuck.The surgeon opened the spare drill tip and used it with another sleeve, but the same event occurred in other hole.After that, the surgery was completed using a 3mm k wire as a substitute and a tap.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The device inspection revealed the following: the drill and the drill sleeve were found to be stuck with each other.The drill portion, outside the sleeve, showed heavy circular marks caused due the drill making contact with the sleeve edge under intense usage.There was no clearance/play between the drill and the sleeve.The drill sleeve was cut to further investigate and the cut section revealed that the drill is welded inside the sleeve, most likely due to excessive misaligned rotation during the surgery, causing friction.Slightly abraded inner surface of the sleeve, due to frequent usage, was also observed which may have been another reason for excessive friction.The batch record could not be reviewed because the lot number was not communicated and could not be identified from the returned product as the product information was scratched.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the issue is user related.Drill getting stuck (welded) inside the sleeve is a direct result of excessive friction between the drill and the sleeve due to a potential misalignment during use causing excessive friction to an extent of devices getting welded.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL BIT AXSOS 3 LOCKING, SHORT, 3.1 X 216MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key12280312
Report Number0008031020-2021-00337
Device Sequence Number3681306
Product Code HWE
UDI-Device Identifier07613327083330
UDI-Public07613327083330
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705031S
Device Catalogue Number705031S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2021
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer09/15/2021
Initial Report FDA Received Date08/05/2021
Supplement Report FDA Received Date09/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1